Hail, Sioux
- When
- August 8, 10:07 AM CST
- Where
- Sioux County, 0.86 mi NW of Alton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.990, -96.010
A thunderstorm produced penny size hail at Alton in northwest Iowa in the late morning of August 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced penny size hail at Alton in northwest Iowa in the late morning of August 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 8:50 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT WED AUG 8 2012 .DISCUSSION.../ISSUED AT 950 AM CDT/ WATER VAPOR LOOP CONTINUES TO SHOW THE MAIN WAVE IN SOUTHEAST NORTH DAKOTA/NORTHEAST SOUTH DAKOTA MOVING SOUTHEAST. AS A RESULT... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY THROUGH EARLY AFTERNOON IN AREAS EAST OF THE JAMES RIVER VALLEY. A LITTLE LONGER IN PORTIONS OF SWRN MN AND NWRN IA. OUTFLOW BOUNDARY INTERACTION ALSO HELPING MAINTAIN OR INCREASE STORM AREAL COVERAGE. SMALL HAIL AND WINDS GUSTS TO 45 MPH WILL BE POSSIBLE WITH THE STORMS. FIRST TIME BEING ABLE TO USE THE DUAL POL PRODUCTS REAL TIME AND THEY HAVE SHOWN SOME INTERESTING HAIL SIGNATURES BEFORE THE STORMS START TO WEAKEN. STILL EXPECT TO SEE SOME SUN THIS AFTERNOON AFTER THE WAVE PULLS OFF TO THE EAST. MAY NEED TO ADJUST TIMING OF THE GRIDS...BUT ALL IN ALL THEY LOOK PRETTY GOOD. /HEITKAMP && .AVIATION.../FOR THE 12Z TAF ISSUANCE/ CORE OF UPPER LEVEL SYSTEM BETWEEN ABERDEEN AND BISMARCK AT 12Z... MOVING SOUTHEAST. CONVECTIVE THREAT IN THE SHORTEST TERM IS PRIMARY FOCUS...AND REALLY TOO DIFFICULT TO PIN DOWN ON TIMING TO WARRANT MENTION IN CURRENT TAF SET OTHER THAN LINGERING ACTIVITY LEAVING THE KFSD AREA IN THE FIRST 15 TO 30 MINUTES OF THE TAF. BEHIND UPPER WAVE...COULD GET SOME 2500-3500FT AGL CLOUDS...BUT LIKELY NOT A CEILING AT THIS TIME. /CHAPMAN && .PREV DISCUSSION.../ISSUED AT 315 AM CDT/ A COUPLE OF UPPER LEVEL WAVES NOW DROPPING SOUTHEAST ACROSS THE DAKOTAS WILL PRODUCE AT LEAST SCATTERED SHOWERS/THUNDERSTORMS TODAY. EXPECT ACTIVITY TO BE MAINLY EAST OF THE JAMES RIVER AFTER 12Z... ALTHOUGH KHON AREA COULD SEE SOME LIGHT ACTIVITY FOR AN HOUR OR TWO EARLY IN THE PERIOD. SHOULD SEE A BIT OF A BREAK BETWEEN THE LEAD AREA OF PRECIP NOW MOVING THROUGH THE NORTHWEST CORNER OF THE CWA AND TRAILING AREA CLOSER TO THE MAIN UPPER WAVE...AND HAVE TRIED TO PUT A BIT OF TIMING INTO THE FIRST FEW HOURS OF THE GRIDS. BUT IS DIFFICULT TO TIME AS ANY BREAK WILL ONLY BE AN HOUR OR TWO...WITH POTENTIAL FOR ADDITIONAL DEVELOPMENT AS WELL...SO WILL NOT DEVIATE MUCH FROM SCATTERED TO LIKELY RANGE POPS IN AREAS EAST OF THE JAMES RIVER THROUGH THE MORNING. BEST CHANCE OF PRECIP LINGERING INTO THE AFTERNOON SHOULD BE EAST OF I-29 AS SURFACE TROUGH EXPECTED TO BE INTO MN/IA BY 18Z. MODELS SHOWING FAIR AMOUNT OF INSTABILITY...BUT HIGHLY DEPENDENT ON HOW WELL WE CAN WARM WITH CLOUD COVER/SCATTERED PRECIP AROUND. DEEP LAYER SHEAR NOT OVERLY IMPRESSIVE...GENERALLY 20-30KTS...SO NOT EXPECTING MUCH OF AN ORGANIZED SEVERE THREAT. TIMING OF TRAILING WAVE WILL KEEP SOME WEAK LIFT IN FAR SOUTHEAST CORNER OF THE CWA BEYOND 00Z...SO HAVE ADDED LOW POP TO KSPW/KSLB AREAS FOR THE EARLY EVENING. OTHERWISE EXPECT DRY WEATHER TO RETURN FOR THE REMAINDER OF THE WORK WEEK. ANOTHER WEAK WAVE DROPS SOUTH THROUGH THE UPPER MISSISSIPPI VALLEY THURSDAY...BUT LOOKS TO BE FAR ENOUGH EAST THAT DO NOT EXPECT MORE THAN SOME INCREASE IN STRATOCU DEVELOPMENT ACROSS SOUTHWEST MN/NORTHWEST IA DURING THE AFTERNOON. ANOTHER DECENT LOOKING WAVE DROPS SOUTHEAST THROUGH THE NORTHERN PLAINS FOR THE FIRST HALF OF THE WEEKEND AND WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY/SATURDAY NIGHT...WITH DRY CONDITIONS EXPECTED FOR THE LATTER HALF OF THE WEEKEND AS THE WAVE SHIFTS EAST. COOLER TEMPERATURES WILL SETTLE ACROSS THE REGION FOR FRIDAY/SATURDAY...WITH THE TOP TEN STREAK OF CONSECUTIVE 80+ DEGREE DAYS AT KHON/KFSD/KSUX LIKELY COMING TO AN END ONE OF THESE TWO DAYS. TEMPERATURES WILL MODERATE BACK TO AT LEAST NEAR MID-AUGUST NORMALS FOR THE LONGER RANGE SUNDAY THROUGH TUESDAY. MODELS DIFFER IN EXTENT OF WARMING THOUGH...WITH ECMWF BRINGING WIDESPREAD 90S INTO THE AREA FOR MONDAY AND TUESDAY...WHILE THE GEM AND MEX GUIDANCE STICK CLOSER TO NORMAL IN THE 80S. GIVEN UNCERTAINTY AT THIS RANGE...WILL STICK CLOSE TO CONSENSUS FOR NOW. WILL ALSO KEEP SOME LOW POPS ACROSS OUR WESTERN AREA FOR TUESDAY AS BOTH GFS/ECMWF HINT AT UPPER LEVEL WAVE MOVING INTO THE REGION. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1021 AM CDT WED AUG 08 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1021 AM CDT WED AUG 08 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THE REMAINDER OF THIS MORNING AND EARLY AFTERNOON...MAINLY EAST OF THE JAMES RIVER VALLEY. A FEW OF THE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. BUT FOR THE MOST PART...SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the first event began at 16:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410512.